Q:

8/1/2017
A female in her late 30s with Hashimoto's presents with complaint of recurrent angioedema for a 3 month period in 2015, ten days after use of Botox and Juvaderm. She has not had hives or angioedema in the 2 years since then. She is concerned about the etiology and if related to meds.

Her first episode occurred in 2015 and involved eye swelling first, then progressed to bottom of her face feeling numb and swollen, the same day that she had had a massage.

The second episode occurred 1.5 weeks later. That morning she had noticed a 2 inch hive on her R arm. She had gone to the gym and then felt her L hand and L foot swelling and some light headedness like she was going to pass out. She was panicking. Hospital performed CT chest with IV contrast performed due to positive D Dimers and troponin 0.3 and results showed some calcified granulomas only. She was treated with parenteral steroids.

Pt is worried about having a life threatening disease. No family history of hives or AE.
Labs: 9-2015 Abnormals: Thyroid peroxidase ab 290, antithryroglobulin ab 1.2, high tot IgE 109, alk phos 149, Bilirubin 1.3, ALT 52.  IgM lyme screen +; 2 IgG bands positive (Rx Amoxicillin).

NORMALS: Urinalysis, TSH, H pylori, Complements c3, c4, and C1 inhibitor functional and quantitative, ESR, ANA.

In 2017, Pt returns due to concern that she could have had the angioedema in 2015 from either Botox that she used 10 days prior to incident or Juvaderm. She had both only once in a couple weeks prior to the onset of the angioedema episodes; previous to that she had had Botox before this at least 15 times, but none since. She also had taken an OTC med for UTI prior to the angioedema. She is dermatographic in general. She gets 'blotchy' if she has a glass of wine or gets upset. She had a baby 3 months prior on 5/15. She has hypothyroidism and her dose of Levoxyl was increased 6 months prior to episodes.  

For a three month period (which started 10 days after the meds) in 2015, apparently she had episodes of lip or eye angioedema requiring hospital visits at least 8 times due to swelling of lips or eyes, despite Zyrtec and Benadryl qhs. Some of these episodes were treated with steroids. She did not have any life threatening reactions involving her throat or lungs.  She is in fear of the cause and despite no intention of getting Botox or Juvaderm again, would like to know if that was the cause or some other unknown etiology as she is worried about something life threatening occurring unpredictably. The 2015 episodes and ER visits have made her anxious about the cause.

She is doing research online and contacted Mayo regarding Botox testing. She tolerated Lidocaine and has done so since the incident. Pt does not know diluent used in diluting Botox injections at the time. She is requesting testing.

Due to the delayed onset of symptoms, it is not descriptive of an hypersensitivity reaction to either medication. I could not find a report of botox testing online; can you detail the concentration at which one would prick and performed intradermal to Botox and Januvia to satisfy the patient’s request?

Would it be accurate to reassure her that if both tests are negative that she would not have an anaphylactic reaction to either in the future? I suspect the angioedema could be related to her underlying Hahimoto's but do not know why it was limited to those 3 months.
 

A:

A delayed reaction occurring 10 days later would not be characteristic of an IgE-mediated reaction. Therefore, allergy skin testing would not be predictive of risk for a delayed reaction as in the case of your patient nor would negative tests be reassuring, as they have not been rigorously studied as in the case of penicillin skin testing, for example.

Of note, there is a case report in the literature (Rosenfield LK et al. Aesthetic Surgery Journal 2014:34(5):766-768) of a patient who developed ocular swelling the morning after the first Botox treatment, local pruritus after the second and third Botox treatments and pruritus of hands and feet 36 hours after receiving Botox and Juvederm. Prick skin tests were performed in serial dilutions (1:1000, 1:100, 1:10 and undiluted) followed by administration of a therapeutic intradermal dose. The skin tests and intradermal dose were negative. Patch testing was performed and it was positive, which suggested a T-cell mediated reaction. Reactions with this mechanism could manifest as allergic contact dermatitis, maculopapular exanthem, DRESS, SJS/TEN/EM, acute generalized exanthematous pustulosis or fixed drug eruption.

Jacqueline A. Pongracic, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter